Minnesota, 2004

Hail in Minnesota, May 6, 2004

May 6, 2004 · NWS MPX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 6, 2:28 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, May 6, 2:28 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
327 AM CDT THU MAY 6 2004

.DISCUSSION...
THE FORECAST CHALLENGES ARE PRECIPITATION CHANCES AND TEMPERATURES
WITH THE MEANDER FRONTAL BOUNDARY...AND ACTIVE LOW LEVEL JET AND
WEAK SHORTWAVE TROUGHS/DEPICTED IN THE 700 MB PROGS DURING THE NEXT
FEW DAYS.

CURRENT FORECAST SEEM REASONABLE...ETA AND GFS MODELS ARE COMING IN
CLOSE IN AGREEMENT.

IN THE NEAR TERM...COLD FRONT OVER SOUTHEAST MN INTO NORTHWEST
WI...WL MOVE SOUTHEAST BEFORE STALLING OVER SOUTHERN WISCONSIN AND
IOWA. THE LATEST RUC MODEL DEPICTED A WEAK 700 MB SHORTWAVE
TROUGH...MOVING ACROSS THE MIDWEST THIS MORNING. MODELS SUPPORT SOME
PRECIP DEVELOPING AHEAD OF THE BOUNDARY WITH LAYER 1000-700MB
THETA-E ADVECTION AND ISENTROPIC LIFT AND 500-300 MB UPPER LEVEL
DIFFUENCE BULL-EYE OVR SE MN/WC WI.  THE LATEST SATELLITE IR LOOP
EARLY THIS MORNING...SHOWED CLOUD TOPS COOLING OVER PORTIONS OF WEST
CENTRAL MN INTO SOUTHWEST WISCONSIN. WL KEEP SOME POPS GOING THROUGH
MID MRNG OVR MN PORTION AND THROUGH THE REST OF THE MORNING OVR
WISCONSIN.

SURFACE HIGH PRESSURE OVR SASK CANADA...MOVING SOUTHEAST AND
BUILDING OVER NORTHERN MN TODAY INTO FRIDAY.  DEWPOINTS UPSTREAM
WERE IN THE 20S AND LOWER 30S...COMPARE WITH DEWPOINTS IN THE UPPER
40S AND 50S AHEAD OF THE FRONTAL BOUNDARY.  THUS...COOLER AND DRIER
WX CONDITIONS PREVAILING OVER THE FORECAST AREA.

FRONTAL BOUNDARY BEGINS TO PROPAGATE NORTHWARD DURING THE WEEKEND
WITH CONVECTION DEVELOPING ALONG THE THETA-E RIDGE AXIS AND ALONG
THE NOSE OF LOW LEVEL JET.  WL CONTINUE TO MENTION A CHANCE OF TSRA.

NORTHEAST-EASTERLY SURFACE WINDS...WILL KEEP MAX TEMPERATURES MAINLY
IN THE 60S AND 70S OVER THE COUPLE OF DAYS.

LONGER TERM...THE 00Z RUN OF THE GFS MODEL LOOKS SIMILAR TO THE
PREVIOUS ONE. WILL STAY THE COURSE WITH ONLY SOME MINOR ADJUSTMENTS.
PRIMARY POINT OF INTEREST IN DAYS FOUR THROUGH SEVEN IS THE CHANGE
IN THE PATTERN STARTING EARLY TUESDAY WITH AN UPPER CLOSED LOW
FORECAST TO DEVELOP OVER THE FOUR CORNERS AREA. STRONG SOUTHWEST
FLOW ALOFT INTO THE NORTH CENTRAL PLAINS STATES RESULTS OPENING THE
DOOR FOR GULF MOISTURE AND THE POTENTIAL FOR A SIGNIFICANT RAIN
EVENT STARING WEDNESDAY. THE LAST TWO GFS MODEL RUNS HAVE BEEN
CONSISTENT WITH THIS MAJOR CHANGE IN THE PATTERN. THE ENSEMBLE FROM
THE 05/00Z DATA SUPPORTED A SIGNIFICANT PATTERN CHANGE BUT INDICATED
SOME UNCERTAINTY IN THE INTENSITY OF THE LOW PRESSURE SYSTEM. THE
LAST ENSEMBLE WAS ALSO RESERVED IN THE POTENTIAL FOR HEAVY
PRECIPITATION EVEN THOUGH IT INDICATED THE GULF OPENING UP.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&
Hazardous weather outlook, May 6, 3:49 AM CST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
449 AM CDT THU MAY 6 2004

MNZ041>045-047>070-073>076-WIZ014>016-023>028-071100-
ANOKA-BARRON-BENTON-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
DUNN-EAU CLAIRE-HENNEPIN-ISANTI-KANABEC-KANDIYOHI-LAC QUI PARLE-
LE SUEUR-MCLEOD-MEEKER-MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-
POLK-POPE-RAMSEY-REDWOOD-RENVILLE-RUSK-SCOTT-SHERBURNE-SIBLEY-
ST CROIX-STEARNS-STEVENS-SWIFT-TODD-WASHINGTON-WRIGHT-
YELLOW MEDICINE-
449 AM CDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

MNZ077-078-082>085-091>093-071100-
BLUE EARTH-FARIBAULT-FREEBORN-GOODHUE-MARTIN-RICE-STEELE-WASECA-
WATONWAN-
449 AM CDT THU MAY 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT CHANCE OF SEVERE
THUNDERSTORMS ACROSS PORTIONS OF SOUTH CENTRAL MINNESOTA FRIDAY
AFTERNOON AND FRIDAY NIGHT. THE CHANCE OF SEVERE WEATHER IS SOUTH OF
A LINE FROM MANKATO TO FARIBAULT TO RED WING...AND NORTH OF A
STATIONARY FRONT LOCATED ACROSS IOWA.

NO HAZARDOUS WEATHER IS INDICATED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The radar

The Minneapolis radar (KMPX), 95 km away, was scanning. The volume nearest the first event began at 10:51 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stearns

When
May 6, 4:51 AM CST
Where
Stearns County, Cold Spg
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.450, -94.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395509.